Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 12, NWS Amarillo, TX

August 18, 2008Lipscomb County, Ochiltree County, Texas; Beaver County, Oklahoma

NWS Amarillo, TX issued this flash flood warning at Aug 18, 2008, 5:58 PM CDT for Lipscomb County, Ochiltree County, Texas; Beaver County, Oklahoma. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2008, 5:58 PM CDT (22:58 UTC)
Expired
Aug 18, 2008, 9:00 PM CDT
In force
3 hr
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Flood severity
None

Counties Beaver County, OK, Lipscomb County, TX, Ochiltree County, TX

The radar

The Dodge City radar (KDDC), 151 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 6:00 PM CDTFLASH FLOOD6 E Elmwood, OKFLASH FLOODING ON HIGHWAY 145. WATER APPROXIMATELY ONE FOOT DEEP ON THE SIDE OF THE ROAD.
Aug 18, 6:53 PM CDTFLASH FLOOD5 E Elmwood, OKWIDESPREAD FLASH FLOODING CONTINUES IN SOUTHERN BEAVER COUNTY.
Aug 18, 8:50 PM CDTFLASH FLOOD4 Ese Wolf Creek Park, TXROAD EAST OF LAKE FRYER IS CLOSED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.0 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2008-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2008-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
581 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KAMA 182258
FFWAMA
OKC007-TXC295-357-190200-
/O.NEW.KAMA.FF.W.0012.080818T2258Z-080819T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
558 PM CDT MON AUG 18 2008

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BEAVER COUNTY IN THE PANHANDLE OF OKLAHOMA...
  THIS INCLUDES THE CITY OF BEAVER...
  LIPSCOMB COUNTY IN THE PANHANDLE OF TEXAS...
  THIS INCLUDES THE CITY OF LIPSCOMB...
  EASTERN OCHILTREE COUNTY IN THE PANHANDLE OF TEXAS...
  THIS INCLUDES THE CITY OF PERRYTON...

* UNTIL 900 PM CDT

* AT 552 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH     
  FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA. WATER COVERS     
  ROADS AND BRIDGES SOUTHEAST OF ELMWOOD...EAST OF PERRYTON...AND    
  NORTH OF BOOKER. ADDITIONAL RAINS ARE EXPECTED...WHICH WILL LEAD   
  TO ADDITIONAL FLASH FLOODING.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SLAPOUT...
  KNOWLES...GATE...HIGGINS...FOLLETT AND DARROUZETT

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
MOVE TO HIGHER GROUND.

TO REPORT FLOODING...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0
6 3 3 5 1 1 2 1.

LAT...LON 3606 10000 3606 10093 3699 10067 3700 10001

$$

JC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 3:44 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Aug 18, 3:44 PM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
344 PM CDT MON AUG 18 2008

.DISCUSSION...
MAIN FORECAST CONCERNS CENTER ON PRECIP CHANCES IN THE SHORT TERM.

LARGE CUTOFF UPPER LOW CENTERED OVER THE TEXAS/OKLAHOMA PANHANDLES
PER CURRENT SATELLITE IMAGERY WILL SLOWLY DRIFT TO THE SOUTHEAST.
CURRENT RADAR LOOPS SHOW SCATTERED THUNDERSTORMS DEVELOPING IN
IN AREAS WHERE THERE WERE SOME BREAKS IN LOW CLOUD DECK AND WHERE
INSTABILITY IS A BIT STRONGER. SHOWERS AND THUNDERSTORMS WILL
INCREASE IN COVERAGE TONIGHT WITH STRONG LIFT ASSOCIATED WITH UPPER
LOW. AMA 12Z SOUNDING INDICATES 25-30 KT WINDS AROUND 400 MB WHICH
MAY SUPPORT MARGINALLY SEVERE STORMS THIS EVENING ALTHOUGH SPC RUC
MESOSCALE ANAYLSIS SHOWS WEAK MID LEVEL LAPSE RATES. AT ANY RATE...
MAIN THREAT FROM THE STORMS WILL BE HEAVY RAINFALL ONCE AGAIN SO
HAVE CONTINUED FLASH FLOOD WATCH UNTIL 12Z TUE.

MODELS ARE IN GOOD AGREEMENT IN TIMING OF THE UPPER LOW AS IT HEADS
TOWARD THE RED RIVER VALLEY TUE AND SLOWLY LIFTS NORTH INTO THE
CENTRAL PLAINS TOWARD THE END OF THE WEEK. RETAINED POPS DURING THE
DAY AS DEFORMATION BAND SWINGS ACROSS THE CWA. WENT WITH THE COOLER
MOS GUIDANCE ON TEMPS TUE DUE TO EXPANSIVE LOW CLOUD DECK WITH
HIGHS MAINLY IN THE 70S. WITH THE UPPER LOW LIFTING TO THE NORTH...
DRY WEATHER WILL RETURN TO THE CWA WED THROUGH FRI. TEMPS WILL
REBOUND BACK INTO THE 80S AND 90S DURING THIS PERIOD AS SURFACE
WINDS BACK AROUND TO THE SOUTH.

MADE VERY LITTLE CHANGES TO THE REMAINDER OF THE FORECAST AS NEXT
SIGNIFICANT UPPER TROUGH SLIDES ACROSS SOUTHERN CANADA. A COLD
FRONT WILL PUSH THROUGH THE PANHANDLES FRI NIGHT/SAT MORNING AND CAN
BRING THE NEXT CHANCE OF SHOWERS AND THUNDERSTORMS.

CLK

&&

.FIRE WEATHER...
BESIDES LIGHTNING FROM THUNDERSTORMS...FIRE WEATHER CONCERNS WILL
REMAIN LOW THE NEXT COUPLE OF DAYS DUE TO LIGHT WINDS...HIGH
RELATIVE HUMIDITIES AND SATURATED SOILS.

CLK

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                58  75  59  81  62 /  40  40  10  10  10
BEAVER OK                  58  82  60  83  63 /  40  20  20  10  10
BOISE CITY OK              56  75  58  84  61 /  30  20  10  10  10
BORGER TX                  60  77  61  82  63 /  50  40  10  10  10
BOYS RANCH TX              60  78  60  86  63 /  40  30  10  10  10
CANYON TX                  59  76  59  81  62 /  40  40  10  10  10
CLARENDON TX               60  76  59  80  64 /  50  40  10  20  10
DALHART TX                 57  76  58  85  61 /  30  30  10  10  10
GUYMON OK                  57  78  59  84  61 /  40  20  10  10  10
HEREFORD TX                57  75  59  83  61 /  30  30  10  10  10
LIPSCOMB TX                59  79  59  79  62 /  50  30  20  20  10
PAMPA TX                   60  74  60  78  63 /  50  40  10  20  10
SHAMROCK TX                61  79  60  80  63 /  60  40  20  20  10
WELLINGTON TX              62  79  63  83  64 /  60  50  20  20  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
     SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
     HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
     POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.

OK...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

&&

11/05
Hazardous weather outlook, Aug 18, 1:00 PM CDT, 4 hours 58 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT MON AUG 18 2008

OKZ001>003-TXZ001>020-191100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT MON AUG 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF THE PANHANDLES UNTIL 7 AM
CDT TUESDAY.

THUNDERSTORMS WILL CONTINUE THROUGH TONIGHT ACROSS THE TEXAS AND
OKLAHOMA PANHANDLES AS AN UNSTABLE ATMOSPHERE INTERACTS WITH
ABUNDANT MOISTURE TO HELP PRODUCE THUNDERSTORMS. THE MAIN THREAT WILL
BE LOCALIZED FLOODING OR FLASH FLOODING AS HEAVY RAINFALL WILL
ACCOMPANY THESE STORMS.

.DAYS TWO THROUGH SEVEN...

THE THUNDERSTORM THREAT WILL CONTINUE FOR THE PANHANDLES THROUGH
WEDNESDAY...THEN AGAIN FRIDAY NIGHT THROUGH SATURDAY NIGHT. THESE
STORMS ARE EXPECTED TO BE BELOW SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR
POSSIBLE ACTIVATION THROUGH TONIGHT MAINLY FOR FLOODING OR FLASH
FLOODING.

OBSERVERS ARE REQUESTED TO SUBMIT THEIR RAINFALL REPORTS TO THE
NATIONAL WEATHER SERVICE OFFICE IN AMARILLO TEXAS.

SCHNEIDER

In the hours before

Local storm report, Aug 18, 2:54 PM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
254 PM CDT MON AUG 18 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0252 PM     FLASH FLOOD      5 S ELMWOOD             36.55N 100.52W
08/18/2008                   BEAVER             OK   EMERGENCY MNGR

            SEVERAL LOW LYING AREAS OF COUNTY ROADS COMPLETELY
            COVERED WITH 3 TO 4 FEET OF WATER. SOME BRIDGES
            INUNDATED FROM LOCAL STREAMS.

&&

EVENT NUMBER AMA0800861

CK
Special weather statement, Aug 18, 3:43 PM CDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
343 PM CDT MON AUG 18 2008

TXZ018-182130-
ARMSTRONG TX-
343 PM CDT MON AUG 18 2008

...STRONG THUNDERSTORM IN ARMSTRONG COUNTY...

AT 343 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTH OF CLAUDE MOVING EAST AT 11 MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN ARMSTRONG COUNTY...INCLUDING THE CITY OF CLAUDE...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

JC
Local storm report, Aug 18, 5:38 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
538 PM CDT MON AUG 18 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0517 PM     FLASH FLOOD      12 SE ELMWOOD           36.50N 100.37W
08/18/2008                   LIPSCOMB           TX   EMERGENCY MNGR

            WATER 5 FEET OVER BRIDGE

&&

EVENT NUMBER AMA0800862

JC
Local storm report, Aug 18, 5:40 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
540 PM CDT MON AUG 18 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0536 PM     FLASH FLOOD      10 E PERRYTON           36.39N 100.62W
08/18/2008                   OCHILTREE          TX   LAW ENFORCEMENT

            WATER STILL COVERS THE ROAD ON HIGHWAY 15. SOME WATER
            STILL FLOWING ACROSS F.M. 376 8 MILES S OF FARNSWORTH

&&

EVENT NUMBER AMA0800864

JC
Local storm report, Aug 18, 5:45 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
545 PM CDT MON AUG 18 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0543 PM     FLASH FLOOD      BOOKER                  36.46N 100.54W
08/18/2008                   LIPSCOMB           TX   LAW ENFORCEMENT

            SOME PUBLIC STREETS IN TOWN REMAIN CLOSED. HIGHWAY 23
            NORTH OF TOWN IS CLOSED.

&&

EVENT NUMBER AMA0800865

JC

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 8:19 PM CDTAreal Flood AdvisoryAMADallam, Hartley4 hr
Aug 17, 9:01 PM CDTSevere Thunderstorm WarningAMAHartley, Oldham59 min
Aug 17, 9:19 PM CDTAreal Flood AdvisoryAMAOldham4 hr
Aug 17, 9:55 PM CDTRiver Flood WarningAMAOldham, Potter17 hr
Aug 17, 9:56 PM CDTAreal Flood AdvisoryAMADeaf Smith4 hr
Aug 18, 12:34 AM CDTAreal Flood AdvisoryAMAPotter, Randall4 hr
Aug 18, 8:37 AM CDTAreal Flood WarningAMADeaf Smith12 hr
Aug 18, 10:06 AM CDTAreal Flood AdvisoryAMALipscomb6 hr
Aug 18, 10:14 AM CDTAreal Flood AdvisoryAMAOchiltree3 hr
Aug 18, 2:01 PM CDTAreal Flood AdvisoryAMACarson, Gray6 hr
Aug 18, 2:06 PM CDTFlash Flood WarningAMALipscomb, Ochiltree4 hr
Aug 18, 3:07 PM CDTAreal Flood AdvisoryAMAArmstrong3 hr
Aug 18, 3:18 PM CDTAreal Flood AdvisoryAMAHemphill, Roberts4 hr
Aug 18, 5:36 PM CDTRiver Flood WarningAMAArmstrong, Randall2 hr
Aug 18, 7:12 AM CDTAreal Flood AdvisoryAMATexas4 hr
Aug 18, 1:24 PM CDTAreal Flood AdvisoryAMABeaver6 hr

Nearby

Flash Flood Warnings in Texas, 2008Flash Flood Warnings in Oklahoma, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.